Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 54, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2004, 3:27 PM EDT for Floyd County, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 3:27 PM EDT (19:27 UTC)
- Expired
- May 23, 2004, 4:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 18 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
385 WUUS51 KRNK 231927 SVRRNK VAC063-232030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLOYD COUNTY IN SOUTHWEST VIRGINIA * UNTIL 430 PM EDT * AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF FLOYD...OR JUST EAST OF WILLIS...AND MOVING NORTHEAST AT 10 MPH ALONG ROUTE 221. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLOYD BY 400 PM EDT 8 MILES SOUTH OF CHECK BY 430 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3689 8054 3672 8044 3688 8026 3707 8014 $$ JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:11 PM EDT, 16 minutes earlier.
Area forecast discussion, May 23, 3:11 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 311 PM EDT SUN MAY 23 2004 .DISCUSSION... ANTICIPATE PATTERN OF DIURNAL CONVECTION TO CONTINUE INTO WEDNESDAY ALONG WITH TEMPERATURES AND DEW POINTS HIGHER THAN NORMAL. WILL MAKE FEW CHANGES IN THE FORECAST THROUGH WEDNESDAY. BIGGEST CHANGE WILL BE TO HANDLE CURRENT CONVECTION. WILL PLACE LIKELY POPS NEAR NC/VA BORDER INTO THE EARLY EVENING AND THEN QUICKLY DISSIPATE THE PRECIP SHORTLY AFTER SUNSET. WILL ALSO INTRODUCE PATCHY FOG IN THIS AREA FOR TONIGHT AFTER MIDNIGHT. LOOKING AT THE TRENDS IN THE OVERALL GLOBAL PATTERN...BOTH THE GFS AND ECMWF ARE CONSISTENT WITH ONE IMPORTANT FEATURE. EACH BREAK DOWN THE CURRENT BLOCKING PATTERN OVER THE PACIFIC INTO A MORE ZONAL-LIKE PATTERN. IN DOING SO...THE PREDOMINATE LOW-HIGH-LOW LONGWAVE PATTERN SHIFTS ABOUT 90 DEGREES LONG EASTWARD PARKING ITSELF OVER NORTH AMERICA. FOR THE FORECAST AREA THIS SHOULD MEAN AN EVENTUAL TREND TOWARDS COOLER WEATHER AS WE SETTLE UNDER LONGWAVE TROUGHINESS. IT WILL ALSO MEAN THAT THERE WILL BE A TIME PERIOD IN THE UPCOMING DAYS OF A DISTINCT AIRMASS CHANGE AS A COLD FRONT MOVES THROUGH THE AREA. OUR CURRENT FORECAST DEPICTS SUCH A FRONT ON WED/WED NIGHT OF THIS WEEK WHICH LIFTS BACK NORTH BY FRIDAY...THEN A SECOND REINFORCING COLD FRONT PUSHES SOUTH TO VERY CLOSE TO THE AREA BY THE WEEKEND. HOWEVER...THIS FIRST COLD FRONT AND ITS REINFORCEMENT MAY THE PRECURSORS TO AN EVEN STRONGER FRONT ON TUESDAY OR WEDNESDAY OF NEXT WEEK WHEN THE ABOVE GLOBAL PATTERN SHIFT IS COMPLETED AND EVEN COOLER WEATHER THAN WHAT IS EXPECTED BY THE END OF THIS WEEK ARRIVES. IN THE EXTENDED PERIOD...PLAN ONLY A FEW CHANGES FROM CURRENT FORECAST. WILL ADJUST POPS UP TO 60 PERCENT IN THE VICINITY OF THE FIRST COLD FRONT WEDNESDAY EVENING. ALSO HAVE TWEAKED TEMPERATURES DOWN A FEW DEGREES UNDER THE MEX NUMBERS IN THE LATTER PERIODS TO ACCOUNT FOR THE SECOND REINFORCING SHOT OF COOLER AIR. POPS IN THE LATTER PERIODS ARE ALSO TRICKY. A LOT WILL DEPEND UPON JUST HOW THE TIMING OF THE SECOND COLD FRONT AND THE INTERVENING RETURN WARM FRONTS COME TO PASS. FOR NOW HAVE KEPT SMALL LATE DAY/EARLY EVENING SMALL POPS IN ALL DAYS BUT THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && DS
Hazardous weather outlook, May 23, 10:02 AM EDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1002 AM EDT SUN MAY 23 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-241000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 1002 AM EDT SUN MAY 23 2004 .DAY ONE... WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE REGION THROUGH EARLY THIS EVENING. SOME OF THE STORMS COULD BE LOCALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...VERY HEAVY DOWNPOURS MAY CAUSE BRIEF FLOODING ESPECIALLY IN LOCATIONS THAT SAW HEAVY RAIN ON SATURDAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, May 23, 2:32 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 8 E MARTINSVILLE AIRPOR 36.63N 79.72W
05/23/2004 HENRY VA COUNTY OFFICIAL
JONES CREEK OUT OF ITS BANKS. NUMEROUS MARTINSVILLE CITY
STREETS FLOODED
&&
DOCLocal storm report, May 23, 2:54 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 SW WOODLAWN 36.68N 80.87W
05/23/2004 1.00 INCH CARROLL VA PUBLIC
OCCURRED IN THE CITY OF GALAX
&&
DOCLocal storm report, May 23, 2:55 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 5 W PENHOOK 36.98N 79.72W
05/23/2004 0.88 INCH FRANKLIN VA PUBLIC
&&
DOCLocal storm report, May 23, 3:01 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL LAWSONVILLE 36.48N 80.25W
05/23/2004 0.75 INCH STOKES NC PUBLIC
&&
DOCLocal storm report, May 23, 3:07 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 12 ENE INDEPENDENCE 36.68N 80.95W
05/23/2004 1.00 INCH GRAYSON VA PUBLIC
&&
DOCLocal storm report, May 23, 3:19 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL CRITZ 36.63N 80.15W
05/23/2004 0.75 INCH PATRICK VA LAW ENFORCEMENT
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:47 AM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 43 min |
| May 23, 12:57 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 48 min |
| May 23, 1:30 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| May 23, 1:40 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 35 min |
| May 23, 1:44 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 46 min |
| May 23, 2:01 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 44 min |
| May 23, 2:06 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 39 min |
| May 23, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 61 min |
| May 23, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 65 min |
| May 23, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 44 min |
| May 23, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 54 min |
| May 23, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.